Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


starting medication
May 3, 2009

Dear Drs.,

I'm 28/male/asian with no major health problem. I was diagnosed +ve 2 months ago... i had my cd4 count last week n it was 520.

According to my Dr. He will usually start medication with Combivir (AZT + 3TC) and efavirenz, n i can get it for free ( here in malaysia ).

I keep on reading ever since, i get scared with AZT n hope than i have better options. I read about getting generic version of Atripla in Bumrundgrad Hospital in Bangkok for a reasonable price n that looks better for me.

What is your personal opinion over this? Do help me. Thank you for your time and god bless for your wonderful efford.

Response from Dr. McGowan

Thanks for your question.

Although Combivir and efavirenz is now considered an "alternative" treatment in the treatment guidelines on the US, it had been (and still is) one of the most widely used combinations for many years. The main reason for its move from a preferred regimen was the potential for toxicity, especially the effect of AZT (zidovudine) to cause anemia and changes in body fat. While atripla would have less potential to cause these toxicities, there has been considerable variability in the quality of generic versions. If the generic version does not reliably contain the proper amount of active drug, the regimen may fail with development of drug resistance despite perfect adherence on your part. At least the effects of Combivir/efavrenz are known and monitoring can be done.

I wish you good health always.

Joe



Previous
double dose of Atripla
Next
should I do PEP?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement